Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 47, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 9, 2020, 6:10 AM CDT for 4 counties in South Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2020, 6:10 AM CDT (11:10 UTC)
- Expired
- Jun 9, 2020, 6:45 AM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Davison County, SD, Hanson County, SD, McCook County, SD, Miner County, SD
The radar
The Sioux Falls radar (KFSD), 94 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 6:10 AM CDT | TSTM WND DMG | 2 S Mitchell, SD | TREE BRANCHES DOWN, PICKUP TOPPER LAYING IN THE STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 11.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 540 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1339 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 13.2
The text
As transmitted.
028
WUUS53 KFSD 091110
SVRFSD
SDC035-061-087-097-091145-
/O.NEW.KFSD.SV.W.0047.200609T1110Z-200609T1145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
610 AM CDT Tue Jun 9 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Davison County in southeastern South Dakota...
Southern Miner County in east central South Dakota...
West central McCook County in southeastern South Dakota...
Hanson County in southeastern South Dakota...
* Until 645 AM CDT.
* At 610 AM CDT, a severe thunderstorm was located near Ethan, or 7
miles southeast of Mitchell, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Alexandria and Fulton around 625 AM CDT.
Farmer around 635 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9804 4367 9813 4390 9776 4362 9753
TIME...MOT...LOC 1110Z 243DEG 35KT 4364 9797
HAIL...1.00IN
WIND...60MPH
$$
SG1 follow-up statement
504
WWUS53 KFSD 091141
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
641 AM CDT Tue Jun 9 2020
SDC035-061-087-097-091150-
/O.EXP.KFSD.SV.W.0047.000000T0000Z-200609T1145Z/
Davison SD-Miner SD-McCook SD-Hanson SD-
641 AM CDT Tue Jun 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAVISON...
SOUTHERN MINER...WEST CENTRAL MCCOOK AND HANSON COUNTIES WILL EXPIRE
AT 645 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of southern Miner county until 700 AM CDT.
LAT...LON 4350 9804 4367 9813 4390 9776 4362 9753
TIME...MOT...LOC 1140Z 243DEG 35KT 4377 9761
$$
SGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:50 AM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jun 9, 4:50 AM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
450 AM CDT Tue Jun 9 2020
.SHORT TERM...(Today and Tonight)
Issued at 450 AM CDT Tue Jun 9 2020
More active weather in the short term, with concern continuing
around the short term precipitation concerns west of the James
River, the potential for marginally severe hail in the same area, a
few more severe storms in and around northwest Iowa midday through
mid-afternoon, and stronger synoptic winds later today and tonight.
Ongoing convection as expected has backed gradually westward from
the earlier corridor of severe storms from the mid evening to early
overnight hours, in response to strong frontogenetic forcing with
the jet entrance across central SD. This jet associated with the
northern portions of a full latitude trough through the Rockies/high
Plains, with a second upper wave moving toward the central/southern
Plains, which is then steering northward the remnant
circulation/moisture from Cristobal toward the mid/upper Mississippi
valley. CAMS doing a decent job with this initial precipitation
across NE/SD, and given the 40-50kt shear and elevated instability
on order of 1000 J/kg for the elevated parcels over the slowly
expanding cold pool (edge to MML/FSD/YKN by 09z) would not close
minds toward potential for a couple of marginally severe hailstones
early this morning. However, much more pressing will be the
potential rainfall over the next 1-3 hours, with now a tendency for
linearly oriented bands to start to shift slowly eastward with the
deeper convergence axis now into Brule/Gregory/western Charles Mix
county. This will work toward areas which received some heavier
rainfall earlier in the night, and will be monitoring for flash
flood potential early this morning. However, signals for
maintaining the convection start to weaken a bit and shift eastward
through mid-morning, so will allow the flood watch to expire at 7 am.
Gradual eastward shift of the frontal precip will work into areas
that have been precipitation free during the morning, but likely to
remain below severe thresholds moving through eastern SD.
Complexity of the larger scale flow will put northwest Iowa and
southwest MN into weaker flow regime between the various pieces
during the day, but will also be the location of the lower-level
convergence by midday and early afternoon. Shear is not terribly
strong for any afternoon development, so the severe threat will be
more based on the roughly 1000-1400 J/kg MLCAPE with a decent surface-
3km component in proximity to any vorticity source due to
convergence in the weak flow field. Some marginally large hail,
water loaded wind gusts to 65 mph, and not out of the question for a
brief tornado. Potentially interfering with this will be the
influence of the Cristobal moisture into areas toward Highway 71
during the later morning and afternoon, which could act to stabilize
that area a bit more.
The main precipitation will continue to be focused along the mid-
level frontal boundary, but in a weakening state during the
afternoon and evening hours and the entire trough system slips
eastward. Have maintained the highest PoPs in this zone, and with
lapse rates not as weakly unstable, would see mainly rain with a few
embedded storms. Precip rates, while not as high as those with
storms in current night, could bring a good quarter to half inch per
hour in a few spots. Precipitation should shift mainly east of I-29
after midnight, and be mostly ended as subsidence behind the main
upper trough settles in early Wednesday morning.
The other issue with the frontal band will be some intense
synoptic winds expected to develop. Some stronger winds already
taking shape west of the leading precipitation banding through
central SD/NE early this morning, and most models indicate
potential for winds to reach 30 to 45 kts in the mixed layer as
the system shifts eastward through tonight. Some of the higher
winds (50-60 kts) seem to be overdone by select hi-res solutions,
but certainly bears watching especially given the winds already
revealing themselves this morning. For now, have issued a wind
advisory through the mid and lower Missouri River valley for later
this afternoon into tonight where gradient is somewhat stronger,
but could see the need to expand through I-29 and eastward.
Concern keeping away from an earlier and further west/north
issuance are potential precipitation drag.
.LONG TERM...(Wednesday through Monday)
Issued at 450 AM CDT Tue Jun 9 2020
Quiet weather, other than being quite breezy on Wednesday, looks
to settle in for much of the remainder of the forecast. Deep
mixing northwest flow with temps mainly in the lower to mid 70s
appears reasonable, with only a small chance for some lingering
precip early in the day east of I-29. More generally westerly flow
into Thursday as well, with a shade warmer in the upper 70s to
around 80.
Amplifying upper level ridge to the west late in the week will help
push a weak boundary southward into the area by Friday. Not
impossible that could be in play for a high-based shower/storm as
warm advection again commences aloft, but not recognized at this
point by the blend. Depending on the frontal location, in play for
temps to end up a shade warmer on Friday as well. Ridge shifts
eastward through the weekend, with conditions becoming more windy.
Perhaps an isolated shower/storm late in the weekend, but nowhere
near a lock. Warmest day likely by Monday with front moving toward
the area, and well within the thermal ridge.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1257 AM CDT Tue Jun 9 2020
Widespread precipitation around the James River valley and
westward will be hard pressed to expand too much eastward
overnight. Expansion of the cold pool likely to keep more intense
convection as well as the main thunder threat along the eastern
tier of increasing stratiform area, meaning likely just some
infrequent thunder threat around KHON. Will be a while before
precipitation actually works into KFSD/KSUX areas, which will
likely come as the synoptic boundary shifts into Iowa by early
afternoon. Winds will increase behind the surface front, likely
gusting at times to 30-40 knots through the evening.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch until 7 AM CDT this morning for SDZ038-039-050-
052>054-057>060-063>065-068.
Wind Advisory from 4 PM this afternoon to 4 AM CDT Wednesday for
SDZ068>070.
Wind Advisory from 7 PM this evening to 4 AM CDT Wednesday for
SDZ071.
MN...NONE.
IA...Wind Advisory from 7 PM this evening to 4 AM CDT Wednesday for
IAZ020-031.
NE...Wind Advisory from 4 PM this afternoon to 4 AM CDT Wednesday for
NEZ013.
Wind Advisory from 7 PM this evening to 4 AM CDT Wednesday for
NEZ014.
&&
SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...ChapmanIn the hours before
Local storm report, Jun 9, 12:29 AM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1229 AM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM TSTM WND GST 5 SSE CANOVA 43.81N 97.48W
06/08/2020 M56 MPH MCCOOK SD PUBLIC
&&
ATLocal storm report, Jun 9, 12:31 AM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1231 AM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM TSTM WND GST 5 S CANOVA 43.81N 97.49W
06/08/2020 M56 MPH MCCOOK SD PUBLIC
TIME ESTIMATED FROM RADAR.
&&
ATLocal storm report, Jun 9, 6:01 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
601 AM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 AM TSTM WND GST 1 WSW PLANKINTON 43.71N 98.51W
06/09/2020 M59 MPH AURORA SD MESONET
&&
JCThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 8:45 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 23 min |
| Jun 8, 9:30 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hutchinson | 30 min |
| Jun 8, 9:30 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Gregory | 45 min |
| Jun 8, 9:40 PM CDT | Tornado Warning | FSD | Charles Mix | 35 min |
| Jun 8, 9:52 PM CDT | Tornado Warning | FSD | Davison, Hanson | 23 min |
| Jun 8, 10:05 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 40 min |
| Jun 8, 10:07 PM CDT | Tornado Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 23 min |
| Jun 8, 10:08 PM CDT | Tornado Warning | FSD | Davison, Hanson, Miner, Sanborn | 52 min |
| Jun 8, 10:25 PM CDT | Tornado Warning | FSD | Hutchinson | 35 min |
| Jun 8, 10:37 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hanson, Hutchinson | 38 min |
| Jun 8, 10:42 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Gregory | 48 min |
| Jun 8, 10:48 PM CDT | Severe Thunderstorm Warning | FSD | Miner, Sanborn | 42 min |
| Jun 8, 10:54 PM CDT | Tornado Warning | FSD | Hanson, Hutchinson, McCook | 25 min |
| Jun 8, 11:00 PM CDT | Tornado Warning | FSD | Miner | 45 min |
| Jun 8, 11:11 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Hutchinson, McCook, Miner | 34 min |
| Jun 8, 11:15 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Hutchinson | 33 min |
| Jun 8, 11:37 PM CDT | Tornado Warning | FSD | Kingsbury, Miner | 38 min |
| Jun 8, 11:40 PM CDT | Tornado Warning | FSD | Kingsbury, Miner | 50 min |
| Jun 8, 11:44 PM CDT | Tornado Warning | FSD | Hanson, McCook, Miner | 31 min |
| Jun 9, 12:10 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 35 min |
| Jun 9, 12:14 AM CDT | Tornado Warning | FSD | Kingsbury | 16 min |
| Jun 9, 12:38 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Charles Mix, Davison, Douglas, Hanson, Hutchinson | 37 min |
| Jun 9, 3:50 AM CDT | Wind Advisory | FSD | Aurora, Beadle, Bon Homme, Brookings, Clay, Davison and 15 more | 27 hr |
| Jun 9, 5:36 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Douglas | 24 min |
| Jun 9, 5:47 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Hanson | 28 min |
| Jun 9, 5:56 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Hanson, Sanborn | 34 min |
| Jun 9, 6:23 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Miner, Sanborn | 37 min |
| Jun 9, 11:11 AM CDT | Flash Flood Warning | FSD | Charles Mix, Douglas | 5 hr |
| Jun 9, 11:56 AM CDT | Flash Flood Warning | FSD | Aurora, Davison, Douglas | 4 hr |
| Jun 9, 3:58 PM CDT | Areal Flood Warning | FSD | Aurora, Charles Mix, Davison, Douglas | 21 hr |
| Jun 9, 5:16 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Turner, Yankton | 44 min |
| Jun 9, 6:36 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 39 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.